Oropharyngeal Bleeding Due to Cannabidiol Oil Vape Use.
Vaping has become an increasingly popular alternative to smoking in recent years. We present a rare and unusual case of upper airway bleeding caused by inhalation of a cannabidiol (CBD) oil-based vape due to a chemical burn. There are no case reports of this injury in the literature, and we discuss the clinical presentation, diagnosis and our management of this potentially life-threatening injury. A 27-year-old man presented to the accident and emergency department after using a CBD oil vape. After one inhalation of the CBD oil vape, the patient experienced immediate onset pain in the oropharynx, dyspnoea, expectoration of blood and hoarseness. The patient had used a CBD oil vape four hours earlier that evening for the first time, which was procured from an unregulated online source. The patient was referred to the Ear, Nose and Throat (ENT) team where the examination of oropharynx identified a posterior pharyngeal bleeding point. Flexible nasal endoscopy was undertaken showing profound erythema and inflammation throughout the oropharynx and posterior pharyngeal wall. The mucous membranes had been detached leaving an exposed bleeding submucosa. The patient was commenced on three cycles of back-to-back adrenaline nebulisers (1:1000 adrenaline in 5ml of 0.9% NaCl), 6.6mg dexamethasone intravenously and hydrogen peroxide gargles (5ml of 3% hydrogen peroxide in 10ml of water) three times a day. There were early involvement and review of the airway by the anaesthetic and intensive care teams, which was deemed safe at the time. A plan was made for a definitive airway if bleeding reoccurred. Upper airway bleeding can present as a rare form of vape-induced injury and should be considered part of the differential diagnosis particularly in those using CBD oil vapes. History taking is pertinent and patients should be questioned on the specific vape liquids used. Airway stabilisation is the priority with early involvement of the multi-disciplinary team including anaesthetists, intensive care specialists and ENT surgeons.
Keywords: bleeding; emergency medicine; ent; oral injury; oropharynx; otolaryngology; smoking; vape.
Copyright © 2021, Pankhania et al.
Conflict of interest statement
The authors have declared that no competing interests exist.
- Electronic cigarettes—a narrative review for clinicians. Orellana-Barrios M, Payne D, Mulkey Z, Nugent K. Am J Med. 2015;128:674–681. – PubMed
- What are the respiratory effects of e-cigarettes? Gotts J, Jordt S, McConnell R, Tarran R. BMJ. 2019;367:0. – PubMed
- Use of e-cigarettes (vaporisers) among adults in Great Britain. [Oct;2020 ];https://ash.org.uk/wp-content/uploads/2019/09/Use-of-e-cigarettes-among-adults-2019.pdf 2019
- Pulmonary illness related to e-cigarette use in illinois and wisconsin — final report. Layden J, Ghinai I, Pray I, Kimball A, Layer M, Tenforde M. N Engl J Med. 2020;382:903–916. – PubMed